Next Article in Journal
Designing and Developing a Reflexive Learning System for Managing Systemic Change
Next Article in Special Issue
Allometric Relations and Scaling Laws for the Cardiovascular System of Mammals
Previous Article in Journal
Four Decades of Systems Science Teaching and Research in the USA at Portland State University
Systems 2014, 2(2), 89-118; doi:10.3390/systems2020089
Article

A Fractional Probability Calculus View of Allometry

Received: 7 January 2014; in revised form: 2 April 2014 / Accepted: 10 April 2014 / Published: 14 April 2014
(This article belongs to the Special Issue Allometric Scaling)
Download PDF [519 KB, uploaded 14 April 2014]
Abstract: The scaling of respiratory metabolism with body size in animals is considered by many to be a fundamental law of nature. An apparent corollary of this law is the scaling of physiologic time with body size, implying that physiologic time is separate and distinct from clock time. However, these are only two of the many allometry relations that emerge from empirical studies in the physical, social and life sciences. Herein, we present a theory of allometry that provides a foundation for the allometry relation between a network function and the size that is entailed by the hypothesis that the fluctuations in the two measures are described by a scaling of the joint probability density. The dynamics of such networks are described by the fractional calculus, whose scaling solutions entail the empirically observed allometry relations.
Keywords: allometry; fractional calculus; probability statistics; inverse power laws; Levy statistics allometry; fractional calculus; probability statistics; inverse power laws; Levy statistics
This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Export to BibTeX |
EndNote


MDPI and ACS Style

West, B.J. A Fractional Probability Calculus View of Allometry. Systems 2014, 2, 89-118.

AMA Style

West BJ. A Fractional Probability Calculus View of Allometry. Systems. 2014; 2(2):89-118.

Chicago/Turabian Style

West, Bruce J. 2014. "A Fractional Probability Calculus View of Allometry." Systems 2, no. 2: 89-118.


Systems EISSN 2079-8954 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert